CUTANEOUS MANIFESTATIONS OF THE ADVERSE DRUG REACTIONS REPORTED BY ADVERSE DRUG MONITORING CENTRE OF ANIIMS, PORT BLAIR
Cutaneous drug reactions are one of the commonest adverse events related to drug use, which lead to discontinuation of treatment as well as loss of follow-up, elevated treatment cost and a contributor to morbidity and mortality with the effect on the social interaction of the patient. Therefore this study was done with the aim to look into the pattern of ADR’s and also which are the common offending drugs as well as their causality, and severity.
Materials & Method: All adverse drug reactions (ADRs) forms from the different clinical department of ANIIMS, Port Blair were used for patient information from August 2015 to December 2016 forms with cutaneous drug reactions were analyzed only and assessed for causality, and severity.
Observations: Out of 336 adverse drug reaction forms, 240 (71.4%) were having ADR’s as cutaneous manifestations. In the present study, out of 240, 150(62.5%) patients were male and 90 (37.5%) were female patients. Skin rashes was the most common presenting ADR as 130 (54.1%) patients had skin rashes in the form of macules, papules or even depigmented rashes, followed by urticaria in 56(23.3%) patients,), Itching & Pruritus in 39(16.2%) patients followed miscellaneous ones in 15(6%) of the patients. Most common drug classes which caused these cutaneous manifestations included antimicrobial agents, anti-inflammatory, and steroidal agents. Naranjo’s scale was used as a tool to establish the causality. The observations showed that 220(91.6%) ADRs fall in the category of probable as per the scale, 12 (5.0%) were classified as possible; 5 (2.0%) as doubtful and 3 (1.25%) were surely related to the drug.
Conclusions: The present study shows cutaneous drug reactions are a common presentation amongst the reported ADR’s of ANIIMS, Portblair. Further, there is a need of intensive monitoring for ADRs in each and every setup as most of them are preventable. Also, it is the need of the hour to ensure the safety of the patient.
2. Nerurkar RP, Nadkar MY, Bichile SK. Need for monitoring adverse drug reactions. J Assoc Physicians India. 1998;46: 673–4.
3. Dhasmana DC, Seth V, Mishra KC. Voluntary adverse drug reaction reporting in a tertiary care teaching hospital. Indian J Pharmacol. 2002;34:204–05.
4. Shinkai K, Stern RS, Wintroub BU. Cutaneous drug reactions. In: Longo DL, Fauci AS, Kasper DL, et al., eds. Harrison’s principles of internal medicine. 18th ed. New York: McGrawHill Companies, United States of America; 2012:432-440.
5. Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents-A six-year series from Chandigarh, India. J Postgrad Med. 2001;47:95-9.
6. Naldi L, Conforti A, Venegoni M. Cutaneous reactions to the drug: an analysis of spontaneous reports in four Italian regions. Br J Clin Pharmacol. 1999;48:839-46.
7. Yadav S. Status of adverse drug reaction monitoring and pharmacovigilance in selected countries. Indian J Pharmacol. 2008;40:4-9.
8. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruis I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.
9. Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.
10. Martin T, Li H. Severe cutaneous adverse drug reactions: a review on epidemiology, etiology, clinical manifestation and pathogenesis. Chin Med J (Engl)2008;121:756–61.
11. Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf.2005;14: 567–70.
12. Anderson JA. Allergic reactions to drugs and biological agents. JAMA. 1992;268:2844–57.
13. James J, Sushma M, Guido S, Elizabeth J. Cutaneous Adverse Drug Reactions In A South Indian Tertiary Care Center. Indian J Dermatol. 2005;50:17–21.
14. Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: Clinical pattern and causative agents-A 6 year series from Chandigarh, India. J Postgrad Med. 2001;47:95–9.
15. Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol
Venereol Leprol. 2004;70:20–4
16. Jhaj R, Uppal R, Malhotra S, Bhargava VK. Coetaneous adverse reactions in inpatients in a tertiary care hospital. Indian J Dermatol Venereol Leprol. 1999;65:7–14.
17. Mani MZ, Mathew M. A study of 218 drug eruptions. Ind J Dermatol Venereol Leprol. 1983;49:109–17.
18. Alanko K, Stubb S, Kauppinen K. Cutaneous drug reactions: clinical types and causative agents. A five-year survey of in-patients (1981-1985) Acta Derm Venereol.1989;69:223–6.